Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bone Loss
Jan 30, 2004

What is the latest information and/or studies on bone loss in long term survivors w/HIV (14 years)? My partner is experiencing extreme pain related to bone loss, as are others we know. All are on Viread. Is there any proven correlation between Viread and bone loss in humans?

Response from Dr. Henry

Bone loss in general seems to be accelerated in HIV+ patients but the reason why is not well worked out. Early studies suggested that the protease inhibitors may be involved but the story has gotten more complicated. There are high levels of bone loss in the general population due to diet and exercise issues that confound the picture further. There is concern about tenofovir impacting bone health but the number of cases of documented problems are still small. Other drugs that can cause mitichonfrial damage (such as NRTIs) have in some studies been linked to slight elevations in lactic acid associated with bone loss. DEXA scans are used to evaluate bone density. I have many patients on OsCal D or equivalent to promote/protect bone health. Most patients with mild/moderate bone loss do not experience severe pain so I would be concerned about other possibilities (such as aseptic necrosis of the hip). A good discussion with the HIV specialist caring for your partner would likely lead to further evaluation and search for a way to control the pain. KH



Previous
glucose tolearnce or insulin resistance test
Next
Reyztaz blood sugar levels/side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement